Alert archive / Oregon / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 35, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Sep 5, 2013, 2:50 PM PDT for Klamath County, Oregon. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2013, 2:50 PM PDT (21:50 UTC)
- Expired
- Sep 5, 2013, 3:15 PM PDT
- In force
- 25 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Klamath County, OR
The radar
The Medford radar (KMAX), 111 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
599 WUUS56 KMFR 052150 SVRMFR ORC035-052215- /O.NEW.KMFR.SV.W.0035.130905T2150Z-130905T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 250 PM PDT THU SEP 5 2013 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... * UNTIL 315 PM PDT * AT 247 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COLLIER MEMORIAL STATE PARK...OR 22 MILES SOUTHEAST OF CRATER LAKE...AND MOVING NORTH AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KLAMATH MARSH PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT THURSDAY EVENING FOR SOUTH CENTRAL OREGON. && LAT...LON 4295 12186 4291 12159 4260 12175 4265 12192 TIME...MOT...LOC 2150Z 196DEG 16KT 4269 12180 $$ STOCKTON
1 follow-up statement
873 WWUS56 KMFR 052211 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 311 PM PDT THU SEP 5 2013 ORC035-052218- /O.EXP.KMFR.SV.W.0035.000000T0000Z-130905T2215Z/ KLAMATH OR- 311 PM PDT THU SEP 5 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KLAMATH COUNTY WILL EXPIRE AT 315 PM PDT... THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER SEVERE. THE STORM MAY STRENGTHEN AGAIN AND ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN THE AREA THROUGH THE EVENING. THUS RESIDENTS AND TRAVELERS SHOULD REMAIN VIGILANT AND KEEP AN EYE ON THE SKY. LAT...LON 4295 12186 4291 12159 4260 12175 4265 12192 TIME...MOT...LOC 2208Z 196DEG 16KT 4277 12177 $$ WRIGHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 1:00 PM PDT, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 5, 1:00 PM PDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
100 PM PDT THU SEP 5 2013
.DISCUSSION...05/12Z NAM/GFS IN.
A CUTOFF LOW JUST OFF THE SOUTHERN OREGON COAST IS NOW LIFTING BACK
INTO THE WESTERLIES...BUT IT WILL DO SO IN FITS AND STARTS. IT
WILL MOVE ONSHORE THIS AFTERNOON...MOVE NORTHEAST INTO EASTERN
WASHINGTON STATE FRIDAY MORNING...REMAIN THERE THROUGH SATURDAY...
THEN FINALLY MOVE OUT TO THE EAST SATURDAY NIGHT INTO SUNDAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING AS
THE LOW APPROACHES AND TRAVERSES THE CWA...THEN SOME SHOWERS WILL
PERSIST TONIGHT OVER THE NORTHWEST PORTIONS OF THE CWA DUE TO
MOISTURE WRAPPING AROUND THE LOW. PRECIPITATION WILL END FRIDAY.
WINDS WILL BE GUSTY OVER THE RIDGES AND THE EAST SIDE THROUGH THIS
EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON
OVER NORTHERN LAKE COUNTY...SO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT THERE INTO THIS EVENING.
ONCE THE LOW MOVES OUT...A STRONG UPPER RIDGE WILL BUILD OVER THE
PACIFIC NORTHWEST SUNDAY...AND THIS WILL EVENTUALLY MORPH INTO A
WEAK REX BLOCK TUESDAY INTO WEDNESDAY WITH THE HIGH PORTION OF THE
BLOCK RIGHT OVER OREGON. OFFSHORE LOW LEVEL FLOW WILL DEVELOP
SATURDAY NIGHT AND CONTINUE THROUGH THE FIRST HALF OF NEXT WEEK.
EXPECT DRY WEATHER WITH A WARMING TREND BEGINNING SUNDAY. THE
WARMING WILL PEAK AROUND THE MIDDLE OF NEXT WEEK WITH INLAND HIGH
TEMPERATURES 5-10 DEGREES ABOVE NORMAL.
THE BLOCK WILL BE A BRIEF ONE...BREAKING DOWN WEDNESDAY NIGHT. THE
LOW PORTION OF THE BLOCK WILL THEN MIGRATE NORTH TO NORTHERN
CALIFORNIA THURSDAY. THIS LOW WILL BE WEAK...BUT IT WILL HELP
INDUCE SOME SOUTHERLY FLOW ALOFT AND THIS WILL BRING BACK THE
POSSIBILITY OF THUNDERSTORMS TO THE AREA...BUT IT LOOKS LIKE THE
EARLIEST THAT WILL HAPPEN IS THURSDAY AFTERNOON.
&&
.AVIATION...BASED ON THE 05/18Z TAF CYCLE.
AREAS OF MVFR CIGS ALONG THE COAST AND IN THE UMPQUA BASIN WILL
PERSIST THROUGH FRIDAY MORNING...THEN CLEAR TO VFR FRIDAY
AFTERNOON. AREAS OF HIGHER TERRAIN WILL BE OBSCURED THE REMAINDER OF
THE AREA WILL REMAIN VFR WITH SOME TERRAIN OBSCURATION...BUT
THERE WILL BE THUNDERSTORMS IN THE AREA THROUGH THIS EVENING. SOME
OF THESE THUNDERSTORMS MAY BE STRONG OR EVEN SEVERE WITH STRONG WINDS
AND TURBULENCE.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ027-030.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR FOR ORZ031.
SEVERE THUNDERSTORM WATCH UNTIL 8 PM PDT THIS EVENING FOR
ORZ031.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
15/15/17In the hours before
Local storm report, Sep 5, 10:10 AM PDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1010 AM PDT THU SEP 5 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM HEAVY RAIN 6 NNE NORTH BEND 43.49N 124.19W
09/05/2013 M1.04 INCH COOS OR TRAINED SPOTTER
FROM 830AM TO 10AM. LOTS OF THUNDER AND
LIGHTNING. NO SIGNIFICANT WIND.
&&
IRIS SYSTEMLocal storm report, Sep 5, 11:56 AM PDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1156 AM PDT THU SEP 5 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 4 WSW REEDSPORT 43.68N 124.19W
09/05/2013 M1.35 INCH PZZ350 PZ TRAINED SPOTTER
PEAK WIND OF 24 MPH. HEAVY RAIN DURATION 1
HOUR OBSERVER LOCATION REEDSPORT
&&
IRIS SYSTEMLocal storm report, Sep 5, 12:16 PM PDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1216 PM PDT THU SEP 5 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 1 NNW LAKESIDE 43.59N 124.18W
09/05/2013 M1.41 INCH COOS OR TRAINED SPOTTER
THUNDERSTORMS THIS MORNING ENDING AT NOON.
&&
IRIS SYSTEMSpecial weather statement, Sep 5, 12:56 PM PDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 1256 PM PDT THU SEP 5 2013 ORZ029-030-052045- KLAMATH BASIN OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR- 1256 PM PDT THU SEP 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLAMATH COUNTY UNTIL 145 PM PDT... AT 1255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF COLLIER MEMORIAL STATE PARK...OR 23 MILES SOUTHEAST OF CRATER LAKE...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...KLAMATH MARSH AND JACKSON CREEK FOREST CAMP....AND PORTIONS OF HIGHWAY 97. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4304 12185 4301 12143 4271 12165 4274 12186 TIME...MOT...LOC 1956Z 199DEG 15KT 4275 12172 BTL
Special weather statement, Sep 5, 1:57 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 157 PM PDT THU SEP 5 2013 ORZ024-052145- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR- 157 PM PDT THU SEP 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOSEPHINE COUNTY UNTIL 245 PM PDT... AT 151 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR I 5 SEXTON SUMMIT...OR 11 MILES NORTHWEST OF GRANTS PASS...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MERLIN AND INTERSTATE 5 NEAR SEXTON PASS. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IF TRAVELING...SLOW DOWN AND ALLOW TIME BETWEEN YOURSELF AND OTHER VEHICLES. LAT...LON 4260 12328 4248 12336 4256 12351 4264 12346 TIME...MOT...LOC 2056Z 312DEG 9KT 4256 12343 SK
Special weather statement, Sep 5, 2:42 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 242 PM PDT THU SEP 5 2013 ORZ029-030-052230- KLAMATH BASIN OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR- 242 PM PDT THU SEP 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KLAMATH COUNTY UNTIL 330 PM PDT... AT 239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COLLIER MEMORIAL STATE PARK...OR 23 MILES SOUTHEAST OF CRATER LAKE...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM MAY CONTAIN GUSTY WINDS AND SMALL HAIL...ALONG WITH FREQUENT LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...KLAMATH MARSH. LAT...LON 4298 12193 4292 12161 4257 12180 4260 12194 TIME...MOT...LOC 2141Z 208DEG 13KT 4265 12182 STOCKTON
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 12:56 PM PDT | Special Weather Statement | MFR | Klamath | 49 min |
| Sep 5, 1:02 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 58 min |
| Sep 5, 1:28 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 32 min |
| Sep 5, 1:57 PM PDT | Special Weather Statement | MFR | Josephine | 48 min |
| Sep 5, 2:42 PM PDT | Special Weather Statement | MFR | Klamath | 48 min |
| Sep 5, 3:38 PM PDT | Special Weather Statement | MFR | Jackson | 37 min |
| Sep 5, 3:42 PM PDT | Areal Flood Advisory | MFR | Jackson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.